FDA Warns That Popular Blood Pressure Drug Can Cause Severe Diarrhea Reply

The FDA is warning that the widely-used antihypertensive agent olmesartan (marketed as Benicar, Benicar HCT, Azor, Tribenzor, and generics) may cause severe diarrhea. According to an FDA safety announcement, olmesartan “can cause intestinal problems known as sprue-like enteropathy. Symptoms of sprue-like enteropathy include severe, chronic diarrhea with substantial weight loss.” The warning is being added to the label of drug products containing olmesartan. Olmesartan is a member of the class of drugs known as angiotensin II receptor blockers (ARBs).

The FDA said that it has found no evidence that other angiotensin II receptor blockers increase the risk for sprue-like enteropathy.

The FDA recommends that physicians tell their patients taking olmesartan to contact them if they develop severe, chronic diarrhea with substantial weight loss. Symptoms may take months or years to develop after initiation of olmesartan therapy. The FDA advises physicians to look for other causes of the symptoms, including celiac disease. Olmesartan should be replaced with another antihypertensive agent if no other cause is found.

Advertisements

What do you think?

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s